On the Performance of Delay-Tolerant Routing Protocols in Intermittently Connected Mobile Networks

Authors

  • Md. Sharif Hossen University of Rajshahi
  • Muhammad Sajjadur Rahim University of Rajshahi

DOI:

https://doi.org/10.3329/rujse.v43i0.26177

Keywords:

delay-tolerant network (DTN), intermittently connected mobile network (ICMN), opportunistic network environment (ONE) simulator, epidemic, PRoPHET, binary spray-and-wait, routing, simulation

Abstract

Delay-Tolerant Networks are used to enable communication in challenging environments where nodes are intermittently connected, and an end-to-end path does not exist all the time between source and destination, e.g., Intermittently Connected Mobile Networks (ICMNs). Therefore, network environments, where the nodes are characterized by opportunistic connectivity, are appropriately modeled as Delay-Tolerant Networks (DTNs). In this paper, we have investigated the performance of DTN routing protocols, namely Epidemic, PRoPHET, and Spray-and-Wait (Binary version) in an ICMN scenario. Their performances are analyzed in terms of delivery probability, average latency, and overhead ratio of varying message generation rates and number of mobile nodes, respectively. In addition, the impacts of varying buffer size and Time-to-Live (TTL) on their performances are investigated. For evaluating these performance metrics, we have used Opportunistic Network Environment (ONE) simulator as the simulation tool. The outcome of this work shows that for the ICMN scenario, the best DTN routing technique is Binary Spray-and-Wait, whereas Epidemic routing exhibits the worst performance in terms of all the metrics considered here.

Downloads

Download data is not yet available.
Abstract
1152
PDF
715

Author Biographies

Md. Sharif Hossen, University of Rajshahi

M. Sc. Student
Dept. of Information and Communication Engineering

Muhammad Sajjadur Rahim, University of Rajshahi

Associate Professor
Dept. of Information and Communication Engineering

Downloads

Published

2015-12-31

How to Cite

Hossen, M. S., & Rahim, M. S. (2015). On the Performance of Delay-Tolerant Routing Protocols in Intermittently Connected Mobile Networks. Rajshahi University Journal of Science and Engineering, 43, 29–38. https://doi.org/10.3329/rujse.v43i0.26177